Antihypertensive associated with 43% increase of hip fracture
Initiating an antihypertensive in elderly patients is associated with a 43% increased risk of hip fracture during the first 45 days, suggests a new study.
Although other studies have shown an increase in the risk of falls, this is the first to show antihypertensive medication is associated with an immediate increased risk of hip fracture in older people- with a particularly strong association for ACE inhibitors and beta-blockers.
The Canadian study looked at 301,591 patients aged 66 or over, newly-treated with a thiazide diuretic, ACE inhibitor, ARB, calcium channel blocker or a beta-blocker.
Researchers looked at their risk of fracture in the 45 days after initiation and found it increased by 43% compared to three control periods of 45 day blocks pre-exposure.
There were trends to an increase risk of falls for all drug classes but beta-blockers and ACE inhibitorssignificantly increased the risk of fracture, at 53% and 58% respectively. ARBs were associated with the lowest risk but patient numbers were small.
The period 15 to 44 days after initiation appeared particularly dangerous with beta-blockers associated with a more than doubling of the risk and a 58% increased risk for ACE inhibitors.
Study lead Dr Debra Butt, a GP and assistant professor in community medicine at the University of Toronto said: ‘Our findings suggest the underlying mechanism is orthostatic hypotension.
‘We know ACE inhibitors are associated with a risk of first dose hypotension – related to venodilation- and that beta-blockers have adverse effects such as bradycardia, decreased cardiac output and depression or confusion which may result in falls.’
Dr Ivan Benett, a GPSI in cardiology in Manchester said that - while caution should be taken in extrapolating the results - they should make GPs more careful when prescribing drugs in this population and be especially sure of the diagnosis.
He said: ‘It is doubly important to ensure the accuracy of blood pressure diagnosis using ambulatory readings or frequent home monitoring in older patients. Patients should be monitored closely and perhaps have further ambulatory monitoring if they have symptoms suggestive of orthostatic hypotension.’
He added that different discussions should take place with older patients when it comes to hypertension. ‘We need to explain the possible side effects of medication and include them in the decision making about whether to manage with drugs at all.’
Arch Intern Med 2012, available online 19 November.